Hail, Barber
- When
- June 13, 12:54 AM CST
- Where
- Barber County, 0.69 mi N of Medicine Lodge
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -98.580
Thunderstorms along a stalled out front produced severe weather in the early morning hours in south central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms along a stalled out front produced severe weather in the early morning hours in south central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:01 PM CST, 10 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT THU JUN 12 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SEVERE THUNDERSTORMS AND AREAS OF HEAVY RAIN TONIGHT INTO EARLY FRIDAY MORNING. A STALLED OUT COLD FRONT BETWEEN DODGE CITY AND WICHITA WILL SLOWLY MOVE BACK WEST AS PRESSURES FALL IN THE LEE OF THE ROCKIES. A FEW SEVERE THUNDERSTORMS MAY FORM THIS EVENING IN THE EAST FA WITH BE BEST MOISTURE RETURN. A STRONG AND SLOWLY MOVING UPPER LEVEL SYSTEM OVER THE NORTH CENTRAL STATES WILL SEND A SHORTWAVE TROUGH INTO KANSAS LATER TONIGHT FROM THE BACKSIDE OF THE UPPER LOW. AS PRESSURES FALL IN THE LEE OF THE ROCKIES AHEAD OF THIS WAVE MOISTURE WILL BE PULLED BACK UPSLOPE INTO EASTERN COLORADO. STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED WITH THE BEST CHANCE IN THE EAST WITH THE BETTER MOISTURE. WILL CONTINUE CURRENT GRIDS WITH 20 POPS WEST AND BUMP UP TO 80 PERCENT AT MEDICINE LODGE. WITH MID LEVEL COOLING AND GOOD SHEAR SHOULD HAVE SEVERAL LARGE HAIL REPORTS. ALSO WILL KEEP MENTION OF HEAVY RAIN POTENTIAL IN THE MEDICINE LODGE AREA WITH THE WRF GOING NUTS WITH QPF. THE THUNDERSTORMS SHOULD END BY AROUND 7 AM FRIDAY IN THE MEDICINE LODGE AREA WITH CLEARING SKIES FROM WEST TO EAST. OVERNIGHT LOWS SHOULD RANGE FROM LOW TO MID 50S EXCEPT WARMER LOW TO MID 60S OVER THE MEDICINE LODGE AREA. FOR FRIDAY LOOK FOR A VERY PLEASANT DAY WITH LIGHT AND VARIABLE WINDS AND SUNNY SKIES. HIGHS IN THE MID 80S LOOK GOOD COMPARED TO GUIDANCE. FRIDAY NIGHT WILL ALSO BE VERY NICE WITH CLEAR SKIES AND WINDS BECOMING LIGHT SOUTH BY MORNING. OVERNIGHT LOWS WILL RANGE FROM 53 TO 57. ON SATURDAY DEWPOINTS WILL BE ON THE RISE WITH A WARM FRONT AND TEMPERATURES RISING TO AROUND 90 WITH WARMER MID 90S WEST. THE FORECAST SOUNDINGS SHOW VERY WEAK CAP BY MAX HEATING SO WILL ADD A 20 POP FOR A LATE AFTERNOON THUNDERSTORM. DAYS 3-7... IT APPEARS THAT A TYPICAL JUNE PATTERN WILL BE EVOLVING DURING THE EXTENDED AFTER THE BIG GYRATING UPPER LOW IN THE NORTHERN PLAINS MOVES OUT. THE FLOW FLATTENS AND WILL ALLOW A SET UP FOR ALMOST NIGHTLY TSRA CHANCES, ESPECIALLY DURING THE FIRST TO MIDDLE PART OF NEXT WEEK. LEE SIDE TROUGHING WILL SET UP FARTHER TO THE WEST WHICH WILL ALLOW GULF MOISTURE TO BE TRANSPORTED INTO EASTERN COLORADO AND PERHAPS TO THE FRONT RANGE. MINOR S/WV TROUGHS IN THE WESTERLY FLOW ALOFT WILL BE PERIODICALLY MOVING ACROSS THE ROCKIES BUT TIMING WILL BE DIFFICULT. FOR NOW ONLY INTRODUCED SMALL POPS BUT THESE CAN BE ADJUSTED AS THE TIME NEARS. IM PRETTY CONFIDENT THAT THERE WILL BE AT LEAST ONE WIDESPREAD EVENT NEXT WEEK BUT DETERMINING WHEN THAT MIGHT BE WOULD BE A FUTILE ATTEMPT. .AVIATION... KEPT CB CHANCES IN THE FORECAST TONIGHT. THERE SHOULD BE A SECOND WIND SHIFT/FRONT ARRIVE AROUND MIDNIGHT (THE FIRST BEING IN NORTHWEST OKLAHOMA). && .PRELIMINARY POINT TEMPS/POPS... DDC 54 86 55 92 / 50 0 0 20 GCK 52 85 54 92 / 30 0 0 20 EHA 52 86 56 94 / 20 0 0 0 LBL 54 86 55 94 / 30 0 0 20 HYS 53 84 55 90 / 30 0 0 20 P28 64 85 57 90 / 80 30 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 504 AM CDT THU JUN 12 2008 KSZ030-031-043>046-061>066-074>081-084>090-131015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 504 AM CDT THU JUN 12 2008 /404 AM MDT THU JUN 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOPING ALONG A FRONTAL BOUNDARY LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT IS EXPECTED TO RETURN NORTH AS A WARM FRONT...WHICH WILL PUT PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IN THE RISK FOR SEVERE WEATHER AGAIN. IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL BE AFTER 6 PM CDT ACROSS MAINLY THE AREAS EAST OF HIGHWAY 283 AND SOUTH OF HIGHWAY 50 TO THE OKLAHOMA BORDER. SUPERCELLS ARE EXPECTED TO BE THE PRIMARY STORM MODE THROUGH THE MID EVENING HOURS WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THERE IS THE RISK FOR TORNADOES ACROSS MAINLY SOUTH CENTRAL KANSAS...SOUTH AND EAST OF A COLDWATER TO PRATT LINE. VERY HEAVY RAINFALL IS ALSO EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT AS MORE WIDESPREAD THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS WILL RETURN BY SUNDAY NIGHT AS ANOTHER FRONT PUSHES INTO THE CENTRAL PLAINS. BY EARLY TO MID NEXT WEEK...THIS FRONT MAY ALLOW FAVORABLE CONDITIONS FOR UPSLOPE THUNDERSTORMS ACROSS EASTERN COLORADO WHICH MAY SPREAD INTO SOUTHWEST KANSAS. THE TIMING OF THESE INDIVIDUAL SMALLER SCALE SYSTEMS ARE STILL UNCLEAR, HOWEVER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE EXPECTED TO BE NEEDED FOR SEVERE WEATHER REPORTS ACROSS PORTIONS OF SOUTHWEST AND ESPECIALLY SOUTH CENTRAL KANSAS BY EARLY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 06:52 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail broke out the windows on the north side a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119553, 119556, 119554, 119557, 119555.